• Users Online: 152
  • Print this page
  • Email this page
 
CASE REPORT
Ahead of Print

Amlodipine overdose-induced acute respiratory distress syndrome: A common calcium channel blockers causing fatal complication


 Department of General Medicine, JSS Academy of Higher Education and Research, Mysuru, Karnataka, India

Correspondence Address:
Ashika Reddy Padamati,
Department of General Medicine, Jss Medical College, JSS AHER, Mysuru - 570 015, Karnataka
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None

DOI: 10.4103/ajim.ajim_115_21

Calcium channel blockers (CCBs) are commonly used cardiovascular drugs known to cause potential toxicity due to overdose. Treating overdose of CCBs can be a challenge even to experienced physicians. One such underreported toxicity of CCB use is the development of acute respiratory distress syndrome (ARDS). Here, we present a 28-year-old previously healthy woman, having taken 25 tablets of 5-mg amlodipine with intent to self-harm. On presentation to emergency, the patient was in shock and hypoxia. Arterial blood gas showed type 1 respiratory failure, and chest X-ray showed bilateral homogenous opacities consistent with ARDS. The patient was managed in the intensive care unit with noninvasive ventilation support and intravenous infusion of noradrenaline, insulin-dextrose, and calcium gluconate. The patient ultimately made full recovery. Severe poisoning with CCBs can cause bradycardia, profound hypotension, conduction blocks, acute kidney injury, and ARDS. It is important for physicians to know the rare complication of CCB like ARDS as early recognition and appropriate treatment results in better outcome.


Print this article
Search
 Back
 
  Search Pubmed for
 
    -  Chikkaveeraiah SK
    -  Kumar H S
    -  Venkatesh C R
    -  Padamati AR
    -  Ashraf A
 Citation Manager
 Article Access Statistics
 Reader Comments
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed204    
    PDF Downloaded8    

Recommend this journal